Alert archive / South Carolina / Tornado Warnings in 2008
Tornado Warning 35, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at May 11, 2008, 5:57 AM EDT for Aiken County, Lexington County, South Carolina. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2008, 5:57 AM EDT (09:57 UTC)
- Expired
- May 11, 2008, 6:15 AM EDT
- In force
- 18 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Lexington County, SC
The radar
The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:37 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 10.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2775 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at May 11, 4:14 AM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 11, 4:14 AM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
414 AM EDT SUN MAY 11 2008
.SYNOPSIS...
A WARM FRONT WILL MOVE NORTH OF THE AREA THIS MORNING AND A STRONG
COLD FRONT WILL MOVE THROUGH FROM THE WEST LATE THIS AFTERNOON.
HIGH PRESSURE WILL MOVE OVER THE AREA TONIGHT THROUGH TUESDAY
NIGHT. ANOTHER WEATHER SYSTEM WILL APPROACH WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WARM FRONT WILL MOVE NORTH THROUGH THE AREA THIS MORNING. STRONG
SHEAR WITH LOW CAPE ENVIRONMENT WILL GIVE CONDITIONS FAVORABLE FOR
SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES. AREA IS IN MODERATE
RISK FOR SEVERE STORMS. A TORNADO WATCH IS IN EFFECT WESTERN AND
SOUTHERN SECTIONS UNTIL 10 AM. CAPES 500 OR LESS BUT STORM
RELATIVE HELICITIES ARE 400-500 DURING THIS TIME.
AFTER WARM FRONT MOVES NORTH LATE THIS MORNING...SHEAR DECREASES.
COLD FRONT APPROACHES FROM THE WEST...MOVING THROUGH LATE THIS
AFTERNOON. WILL HAVE CATEGORICAL POPS THIS MORNING...CHANCE THIS
AFTERNOON AND A FEW LINGERING SHOWERS THIS EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
LINGERING SHOWERS SHOULD EXIT TO THE EAST. THEN HIGH PRESSURE WILL
BUILD OVER AREA LATER TONIGHT THROUGH TUESDAY. COOLER AND DRIER
AIR WILL MOVE OVER AREA. HIGHS IN THE UPPER 70S TO LOWER 80S. LOWS
IN THE 50S TONIGHT AND UPPER 40S MONDAY NIGHT-TUESDAY MORNING.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AGREE WITH GFS SHOWING UPPER RIDGE OVER AREA TUESDAY NIGHT AND
WEDNESDAY. SURFACE HIGH MOVES EAST WEDNESDAY AND UPPER TROUGH
DEEPENS AND INTENSIFIES TO THE WEST. THIS UPPER TROUGH SHOULD
BRING MOISTURE TO THE AREA THURSDAY THROUGH SATURDAY. THERE MAY BE
ENOUGH ENERGY FOR MORE STRONG STORMS LATE IN THE EXTENDED PERIOD.
WILL CONTINUE TO MONITOR SITUATION. HIGH TEMPERATURES SHOULD RISE
BACK INTO THE 80S WITH LOWS IN THE UPPER 50S TO LOWER 60S.
&&
.AVIATION /06Z SUNDAY THROUGH FRIDAY/...
STATIONARY FRONT ACROSS THE SOUTHERN MIDLANDS WILL BE A FOCUS FOR
CONVECTION THROUGH MOST OF THE TAF PERIOD. MESOSCALE CONVECTIVE
SYSTEM OVER NORTHERN MISSISSIPPI/ALABAMA AT 06Z MOVING EAST TOWARD
GEORGIA AND THE CAROLINAS. MODERATE RISK OF SEVERE THUNDERSTORMS
AFTER 12Z. MODELS SHOW ISENTROPIC LIFT DEVELOPING TOWARD MORNING
ALONG FRONTAL BOUNDARY. SO AFTER A BREAK EARLY TONIGHT...SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP TOWARD MORNING...MAINLY IN THE CSRA
THEN SPREAD NORTH TOWARD KCAE. A COLD FRONT WILL APPROACH THE REGION
FROM THE WEST DURING THE MORNING AND MOVE THROUGH IN THE AFTERNOON.
SOUNDING ANALYSIS INDICATES STRONG SHEAR AND STRONG INSTABILITY
AHEAD OF THE COLD FRONT. THEREFORE...RISK OF SEVERE THUNDERSTORMS
APPEARS MODERATE. WITH MOISTURE FLUX SHIFTING EAST EARLY IN THE
AFTERNOON...THINKING NOW IS THAT MAIN THREAT OF SEVERE THUNDERSTORMS
MAY BE DURING THE MORNING...AND NOT LATE IN THE AFTERNOON AS COLD
FRONT MOVES THROUGH. MIXING AHEAD OF FRONT WILL RESULT IN STRONG
SOUTHWEST WINDS THROUGH THE AFTERNOON WITH GUSTS TO NEAR 30 KTS
POSSIBLE. WILL FORECAST A PERIOD OF MVFR IN THE MORNING DUE TO WARM
FRONT IN THE AREA AND INCREASING LOW LEVEL MOISTURE...BUT ONCE
MIXING DEVELOPS EXPECT CEILINGS TO RISE. COULD SEE BRIEF IFR
CONDITIONS IN ANY THUNDERSTORMS THOUGH.
OUTLOOK...MONDAY...SURFACE WINDS SHOULD STRONG AND GUSTY OUT OF
THE WEST BEHIND THE FRONT.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR
SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR
GAZ040-063>065-077.
&&
SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...10Hazardous weather outlook, May 11, 4:58 AM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 458 AM EDT SUN MAY 11 2008 GAZ040-063>065-077-SCZ018-025>027-030-035>038-041-120900- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA- LEXINGTON-AIKEN-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 458 AM EDT SUN MAY 11 2008 ...TORNADO WATCH 304 IN EFFECT UNTIL 10 AM EDT THIS MORNING... ...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. LAKE WIND ADVISORY. THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND TORNADOES WILL CROSS THE AREA AS A WARM FRONT LIFTS NORTH ACROSS THE AREA THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SCZ015-016-020>022-028-029-031-120900- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-RICHLAND-LEE- SUMTER- 458 AM EDT SUN MAY 11 2008 ...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND TORNADOES WILL CROSS THE AREA AS A WARM FRONT LIFTS NORTH ACROSS THE AREA TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, May 11, 4:48 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
448 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM HAIL EDGEFIELD 33.79N 81.93W
05/11/2008 E1.75 INCH EDGEFIELD SC BROADCAST MEDIA
TV STATION SPOTTER IN EDGEFIELD REPORTED GOLFBALL SIZE
HAIL AND A FUNNEL CLOUD.
&&
MORRISONLocal storm report, May 11, 5:01 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
501 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0422 AM HAIL RIDGE SPRING 33.89N 81.65W
05/11/2008 E0.75 INCH SALUDA SC PUBLIC
&&Local storm report, May 11, 5:09 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 AM HAIL SANTEE 33.48N 80.49W
05/11/2008 E1.25 INCH ORANGEBURG SC LAW ENFORCEMENT
SHERIFF REPORTED 1.25 INCH HAIL IN SANTEE
&&
LINTONLocal storm report, May 11, 5:43 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
543 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM HAIL JOHNSTON 33.83N 81.81W
05/11/2008 E1.00 INCH EDGEFIELD SC LAW ENFORCEMENT
SHERIFF REPORTED QUARTER-SIZE HAIL IN JOHNSTON
&&
LINTONLocal storm report, May 11, 5:45 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
545 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM HAIL RIDGE SPRING 33.85N 81.66W
05/11/2008 E0.75 INCH SALUDA SC LAW ENFORCEMENT
SHERIFF REPORTED PENNY-SIZE HAIL IN RIDGE SPRING
&&
LINTONLocal storm report, May 11, 5:46 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL RIDGE SPRING 33.85N 81.66W
05/11/2008 E0.88 INCH SALUDA SC LAW ENFORCEMENT
SHERIFF REPORTED NICKEL-SIZE HAIL IN RIDGE SPRING
&&
LINTONThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:49 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 26 min |
| May 11, 3:54 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 40 hr |
| May 11, 3:55 AM EDT | Tornado Warning | CAE | Edgefield | 20 min |
| May 11, 4:00 AM EDT | Severe Thunderstorm Warning | CAE | Aiken | 45 min |
| May 11, 4:18 AM EDT | Tornado Warning | CAE | Aiken, Edgefield, Saluda | 27 min |
| May 11, 4:45 AM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 15 min |
| May 11, 5:13 AM EDT | Tornado Warning | CAE | Aiken, Edgefield, Saluda | 32 min |
| May 10, 8:33 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 36 min |
| May 11, 4:57 AM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 18 min |
| May 11, 7:04 AM EDT | Severe Thunderstorm Warning | CAE | Burke | 71 min |
| May 11, 7:15 AM EDT | Tornado Warning | CAE | Burke | 30 min |
Nearby
Tornado Warnings in South Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.